Translator Disclaimer
2018 Airy-type evolution equations on star graphs
Delio Mugnolo, Diego Noja, Christian Seifert
Anal. PDE 11(7): 1625-1652 (2018). DOI: 10.2140/apde.2018.11.1625

Abstract

We define and study the Airy operator on star graphs. The Airy operator is a third-order differential operator arising in different contexts, but our main concern is related to its role as the linear part of the Korteweg–de Vries equation, usually studied on a line or a half-line. The first problem treated and solved is its correct definition, with different characterizations, as a skew-adjoint operator on a star graph, a set of lines connecting at a common vertex representing, for example, a network of branching channels. A necessary condition turns out to be that the graph is balanced, i.e., there is the same number of ingoing and outgoing edges at the vertex. The simplest example is that of the line with a point interaction at the vertex. In these cases the Airy dynamics is given by a unitary or isometric (in the real case) group. In particular the analysis provides the complete classification of boundary conditions giving momentum (i.e., L 2 -norm of the solution) preserving evolution on the graph. A second more general problem solved here is the characterization of conditions under which the Airy operator generates a contraction semigroup. In this case unbalanced star graphs are allowed. In both unitary and contraction dynamics, restrictions on admissible boundary conditions occur if conservation of mass (i.e., integral of the solution) is further imposed. The above well-posedness results can be considered preliminary to the analysis of nonlinear wave propagation on branching structures.

Citation

Download Citation

Delio Mugnolo. Diego Noja. Christian Seifert. "Airy-type evolution equations on star graphs." Anal. PDE 11 (7) 1625 - 1652, 2018. https://doi.org/10.2140/apde.2018.11.1625

Information

Received: 31 October 2016; Revised: 11 December 2017; Accepted: 4 March 2018; Published: 2018
First available in Project Euclid: 15 January 2019

zbMATH: 06881629
MathSciNet: MR3810468
Digital Object Identifier: 10.2140/apde.2018.11.1625

Subjects:
Primary: 35Q53, 47B25, 81Q35

Rights: Copyright © 2018 Mathematical Sciences Publishers

JOURNAL ARTICLE
28 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.11 • No. 7 • 2018
MSP
Back to Top